Hail, Montgomery
- When
- July 17, 2:30 PM EST
- Where
- Montgomery County, 0.76 mi SE of Laytonsville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.211, -77.141
Quarter sized hail was reported.
A pressure trough triggered some showers and thunderstorms. Some storms became severe due to hot and humid conditions leading to an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A pressure trough triggered some showers and thunderstorms. Some storms became severe due to hot and humid conditions leading to an unstable atmosphere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 1:45 PM EST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 245 PM EDT Mon Jul 17 2017 .SYNOPSIS... An upper level trough will affect the weather today and Tuesday. After a period of hot but mostly dry weather during the middle of the week, another cold front may approach the region by the end of the week. && .NEAR TERM /THROUGH TONIGHT/... Upper trough continues to progress into the region while frontal boundary stalls and washes out across the Ohio Valley and up into western PA/NY. Relatively steep mid level lapse rates still exist with 700-500 mb lapse rates around 7 C/km per latest SPC mesoanalysis. This combined with surface temperatures near 90F and dew points near 70F has led to the development of 2000+ J/KG of MLCAPE and the earlier indication of capping inversion has weakened. While shear remains quite low (less than 20 knots 0-6km), this amount of instability is certainly enough to provide for an isolated pulse severe threat with both hail and downburst potential, especially northwest of I-95. In addition, with little steering flow, thunderstorms will be slow moving, so heavy rain will need to monitored as well. Convective activity should wane with the loss of daytime heating this evening, leading to a mostly dry night overnight. With areas of rain today, light boundary layer winds, and high dew points, there is the potential for patchy fog as well. Lows tonight from the mid 60s to mid 70s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Upper trough will remain overhead on Tuesday, and another round of scattered afternoon/evening showers/thunderstorms is anticipated. Could once again be an isolated severe and heavy rain risk with atmospheric conditions similar, although mid level lapse rates are a bit weaker. High temperatures in the upper 80s to around 90F. The upper trough will continue to slowly weaken and gradually pull away Tuesday night into Wednesday. So a relatively calm night expected again Tuesday night after any evening convection ends, with the potential for patchy fog. By Wednesday, there could still be an isolated shower/storm but coverage should be less than today and Tuesday. Temperatures rise a bit into Wednesday with highs from 90-95F. This combined with dew points in the upper 60s to around 70F will give heat indices 95-100F locations east of the Blue Ridge and 90-95F west. Warm and muggy conditions Wednesday night, with lows 68-78F. && .LONG TERM /THURSDAY THROUGH MONDAY/... The main story for the end of the week will be the heat. High temperatures Thursday and Friday will be in the mid to upper 90s with dew points in the lower 70s, heat advisories will be possible. Temperatures over the weekend may be more variable due to storms and a wavering front, but still above normal with high humidity. In terms of synoptic patterns, a mid/upper level trough will be just east of the Mid-Atlantic coast on Thursday. Forecast instability is meager Thursday afternoon, so the best chance of an isolated shower or storm will be over the mountains. The subtropical ridge then will be able to exert influence on the weather through the remainder of the period, though it will largely remain centered to our south and west. As such, a cold front will be able to work down from the north on Friday, but fail to make it completely through the forecast area. With flow a little north of west aloft and the front in the vicinity, thunderstorm chances will increase Friday, but especially Saturday into Sunday, with MCS activity (or remnants) possible. Model spread increases later Sunday into Monday with how to handle next piece of energy moving across Canada, but with potential for the front to still be in the area, forecast will have a chance of thunderstorms. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Primarily VFR expected through the period. The main weather concern today and Tuesday will be scattered showers/thunderstorms during the afternoons which may bring brief gusty winds and heavy rain resulting in reductions to ceiling/visibility. Otherwise, patchy early morning fog is possible both Tuesday and Wednesday morning, especially where rain falls during the afternoon and evening. It looks like any isolated thunderstorms will remain away from the terminals (in the mountains) on Thursday, though there could be more scattered coverage across the area on Friday. Otherwise VFR conditions are likely. && .MARINE... Generally sub-SCA southerly winds expected across the waters through Wednesday night. Main weather concern will be for thunderstorms, which could pose a risk both this afternoon and Tuesday afternoon. Light westerly winds on Thursday with high pressure in control. A cold front will approach from the north on Friday, but will likely not push completely through the area. While there are no clear opportunities for SCA conditions, scattered thunderstorms could affect the waters on Friday. && .TIDES/COASTAL FLOODING... South flow persists across the Chesapeake Bay region through midweek. Water levels at the preferred high tide (late afternoon/evening) will approach minor coastal flooding thresholds at particularly sensitive sites like Straits Point (St. George Island in St. Mars county), Annapolis and SW DC Waterfront today through Wednesday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MM NEAR TERM...MM SHORT TERM...MM LONG TERM...ADS AVIATION...ADS/MM MARINE...ADS/MM TIDES/COASTAL FLOODING...MM/BAJ
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 144 PM EDT Mon Jul 17 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 144 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A severe thunderstorm with damaging wind gusts and large hail is possible in the Washington DC and Baltimore Metropolitan areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat indices of 100 to 105 are possible Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-181000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 144 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A severe thunderstorm with damaging wind gusts and large hail is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 1 SW REISTERSTOWN 39.45N 76.83W
07/17/2017 M0.75 INCH BALTIMORE MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1702376
IMRThe Sterling radar (KLWX), 40 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter sized hail was reported.
A tree was down along Woodfield Road at Rocky Road.
Two large tree branches blocked the Intersection of Augusta Farm Lane and Woodfield Road.
A tree was down along Woodfield Road at Churchill Downs Road.
A tree was down near Route 140 and Glen Falls Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712827, 712828, 712831, 712829, 712830.